Alert archive / Idaho / Special Weather Statements in 2023

Special Weather Statement, NWS Pocatello, ID

July 24, 2023Teton County, Idaho

NWS Pocatello, ID issued this special weather statement at Jul 24, 2023, 10:12 PM MDT for Teton County, Idaho. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2023, 10:12 PM MDT (04:12 UTC)
Expired
Jul 24, 2023, 11:00 PM MDT
In force
48 min
Issued by
NWS Pocatello, ID
Hail
0.00 in
Wind
50

County Teton County, ID

The radar

The Pocatello radar (KSFX), 115 km from the middle of the area, began a volume at 04:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 4.2 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2023-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 229 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2023-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
229 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
2658 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

587 
WWUS85 KPIH 250412
SPSPIH

Special Weather Statement
National Weather Service Pocatello ID
1012 PM MDT Mon Jul 24 2023
 
IDZ053-062>066-250500-
Centennial Mountains/Island Park ID-Big Hole Mountains ID-
Upper Snake River Plain ID-Teton Valley ID-Caribou Range ID-
Blackfoot Mountains ID-
1012 PM MDT Mon Jul 24 2023

...Strong thunderstorms will impact portions of Teton, north central
Caribou, southeastern Fremont, eastern Bonneville and eastern Madison
Counties through 1100 PM MDT...

At 1012 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles northeast of Drummond to near Victor
to 7 miles northwest of Freedom. Movement was northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Driggs, Swan Valley, Felt, Wayan, Palisades Reservoir, Victor,
Tetonia, Irwin, Tetonia Research Station, Green Canyon Hot Springs,
Pine Creek Pass, Alpine Airport, and eastern Grays Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building. 

&&

LAT...LON 4288 11144 4339 11142 4392 11149 4413 11105
      4304 11104
TIME...MOT...LOC 0412Z 232DEG 38KT 4406 11114 4363 11107 4307 11113 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

KB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this special weather statement went out at Jul 24, 2:28 PM MDT, 7 hours 44 minutes earlier.

Area forecast discussion, Jul 24, 2:28 PM MDT, 7 hours 44 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
228 PM MDT Mon Jul 24 2023

.SHORT TERM...Tonight through Tuesday night.
Main impact this evening will be thunderstorms and associated
winds and possible rain from that across entire region. We are in
marginal threat for severe storms as well but extensive cloud
cover may mitigate the extent of severe thunderstorms a bit. On
Tuesday flow aloft shifts from south southwest to west southwest
which will limit monsoonal push of moisture a bit and expect much
drier conditions but also a significant wind increase especially
in the Arco and Mud Lake Desert and Lost River Range where winds
will be highest tomorrow. This will effect fire weather as well. A
wind advisory has been issued for the Arco and Mud Lake Desert as
well where sustained winds may push 30 mph with gusts near 50 mph
are expected. Winds won't be as strong elsewhere but gusts of 20
to 30 mph will be widespread. No thunderstorms are expected
Tuesday as the westerly flow aloft should suppress activity to the
south. It will remain slightly cooler Tuesday with highs mainly in
the 80s to lower 90s in lower elevations.
GK

..LONG TERM...WEDNESDAY THROUGH NEXT MONDAY...
A bit of a broken record continues in the long-term portion of the
forecast, if you've been following our discussions over the past
several days. A broad ridge of high pressure is forecast to remain
anchored over the Four Corners region right through next weekend
(perhaps slowly drifting east with time), with occasional hints of
SW monsoon moisture creeping far enough north under the high to
support a few isolated t-storms especially Wed and Thu, and
especially across the srn/ern highlands. At-large, however, most of
the CWA will remain dry, and overall WPC-modeled QPF holds at only a
few hundredths of an inch at best. Meanwhile, breezy conditions are
expected across the region throughout the period as two low pressure
systems track eastward across srn Canada, tightening the pressure
gradient against (and flattening) the ridge. The first will keep
enhanced winds going Wed afternoon (similar to Tue) with SW gusts
ranging from 20 MPH across the south to up to 50 MPH across the
Central Mntns, especially in the higher terrain and downslope-
favored locales. There is up to a 70% chance of exceeding 40 MPH
gusts across the Arco Desert and Shoshone lava beds, as well as
along the Montana border. Gusts over 40 MPH are likely across the
Central Mntns, with a 50-60% chance of exceeding 50 MPH. The ridge
tries to briefly reamplify Thu, before the second low passes to our
north sometime in the Fri/Sat/Sun window keeping winds going and
perhaps enhancing them again, but failing to provide meaningful
precip to break the overall sunny/hot/dry pattern. Temps throughout
the period will remain slightly above average for late July,
reaching into the 90s at lower elevations. All things considered,
aside from an isolated strong t-storm, the main wx impacts
throughout the next 7 days will be on the fire wx front as fuels
continue to dry out under this pattern. Our first RED FLAG WARNING
of the season has been issued for portions of the region for Tue,
for a combination of those gusty winds and critically low RHs. 01

&&

.AVIATION...
Main impact tonight will be thunderstorms this evening with
potential at all TAF sites through 03 or 04Z. Tuesday will be much
drier but with increased winds as drier air pushes into eastern
Idaho. Wind gusts will likely be in the 20 to 30 knot range at all
sites Tuesday after 18Z. Breezy conditions will continue through
much of the week. GK

&&

.FIRE WEATHER...
The overall forecast remains unchanged. On the synoptic scale, a
broad ridge of high pressure will remain anchored over the Four
Corners region (trending a bit east with time), while a series of
two low pressure systems tracking east across srn Canada this week
try to flatten/break down the influence of the ridge locally and
increase winds. The result: a warm, dry, breezy pattern is expected
to remain in place throughout the next 7 days, continuing the drying
trend in our fuels. The first low will maximize SW winds tomorrow
and Wed afternoons (gusting as high as 50 MPH across the Central
Mntns, 45 MPH Arco Desert, and 20-35 MPH elsewhere), along with
possible weak cold frontal passages both days (especially into the
Central Mntns). Wind gusts have a 70% chance of exceeding 40 MPH
across the Arco Desert and Shoshone lava beds, as well as along the
Montana border. Gusts over 40 MPH are likely across the Central
Mntns, with a 50-60% chance of exceeding 50 MPH. The second low
passes to our north between Fri and Sun. Under this overall pattern,
occasional hints of SW monsoon moisture will continue to creep north
and produce generally isolated daily afternoon t-storms in some of
our mntn areas. The best coverage will be this afternoon. Storms may
produce gusty/erratic outflow winds over 45 MPH and small hail. Tue-
Wed, most areas will hold dry with isolated cells favoring the
srn/ern highlands. All of this said, chances of wetting
rain/meaningful QPF are VERY LOW regionwide.

Amid this warm, dry, breezy pattern, Tue and Wed afternoons continue
to stand out for potentially the best combination of gusty winds and
low RH, and thus the most critical fire wx conditions over the
largest area. After extensive coordination with all regional
interagency fire dispatch centers, the Great Basin GACC, surrounding
NWS offices, and deployed IMETs, fuels have been determined to be
critical over Zones 425 and 410, and approaching critical over Zones
475, 476, and 427, and we have issued our first RED FLAG WARNING of
the season for Zones 476, 425, and 410 Tue where winds will be
solidly critical and RHs at or below 15% will develop across more
than half of each warned zone. Operating fire crews should also
continue to be mindful of the heat and potential for heat-related
illnesses. Conditions change very little for Wed and another RED
FLAG WARNING is expected, but by the numbers, confidence is a bit
lower in winds for Zone 425. With the potential for the warning
footprint to change, and for simplicity of messaging, we are holding
with just Tue for the warning for now and will reevaluate tomorrow
for Wed. We also note that overnight RH recovery into Wed AM may be
poor at higher elevations. No significant changes in the overall
pattern...or chances for better wetting rains...are currently
forecast for at least the next week if not beyond. 01

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from noon to 9 PM MDT Tuesday for IDZ052.

&&

In the hours before

Local storm report, Jul 24, 8:55 PM MDT, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
855 PM MDT Mon Jul 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     Tstm Wnd Gst     18 NNE Berenice         44.07N 112.84W
07/24/2023  M56 MPH          Clark              ID   Mesonet

            Mesonet station BLU Blue Dome.

0820 PM     Tstm Wnd Gst     1 WSW Lava Hot Springs  42.61N 112.03W
07/24/2023  M55 MPH          Bannock            ID   Mesonet

            Mesonet station GW0773 Lava Hot Springs.

0730 PM     Tstm Wnd Gst     6 WNW Pleasantview      42.19N 112.45W
07/24/2023  M51 MPH          Oneida             ID   Mesonet

            Mesonet station PC401 Pleasant View Hill.

0818 PM     Tstm Wnd Gst     7 E Pocatello           42.87N 112.34W
07/24/2023  M50 MPH          Bannock            ID   Mesonet

            Mesonet station CW5212 7 E Pocatello.

0830 PM     Tstm Wnd Gst     3 E Lava Hot Springs    42.62N 111.95W
07/24/2023  M50 MPH          Bannock            ID   Mesonet

            Mesonet station PC120 Fish Creek.

0530 PM     Tstm Wnd Gst     9 NW Small              44.31N 112.52W
07/24/2023  M49 MPH          Clark              ID   Mesonet

            Mesonet station PC371 Medicine Lodge.

0739 PM     Tstm Wnd Gst     9 W Black Pine          42.04N 113.15W
07/24/2023  M48 MPH          Cassia             ID   Mesonet

            Mesonet station MOFI1 Moburg Canyon.

0740 PM     Tstm Wnd Gst     1 N Cherry Creek        42.12N 112.23W
07/24/2023  M47 MPH          Oneida             ID   Mesonet

            Mesonet station PC117 Malad City South.

0630 PM     Tstm Wnd Gst     13 WNW Monteview        44.03N 112.75W
07/24/2023  M45 MPH          Clark              ID   Mesonet

            Mesonet station PC374 Reno Gulch.

&&
Special weather statement, Jul 24, 9:19 PM MDT, 53 minutes before
Special Weather Statement
National Weather Service Pocatello ID
919 PM MDT Mon Jul 24 2023

IDZ053-062>066-250415-
Centennial Mountains/Island Park ID-Big Hole Mountains ID-
Upper Snake River Plain ID-Teton Valley ID-Caribou Range ID-
Blackfoot Mountains ID-
919 PM MDT Mon Jul 24 2023

...Strong thunderstorms will impact portions of Teton, southeastern
Fremont, southeastern Jefferson, northeastern Bonneville and Madison
Counties through 1015 PM MDT...

At 919 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southeast of Teton to 15 miles west of
Victor to near Swan Valley. Movement was northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Driggs, Swan Valley, Ririe Reservoir, Felt, Victor, Ririe, Tetonia,
Archer, Tetonia Research Station, Green Canyon Hot Springs, Heise,
and Pine Creek Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building.

&&

LAT...LON 4336 11178 4356 11174 4374 11183 4412 11105
      4350 11104
TIME...MOT...LOC 0319Z 241DEG 39KT 4381 11152 4363 11141 4344 11142

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

KB
Special weather statement, Jul 24, 9:26 PM MDT, 46 minutes before
Special Weather Statement
National Weather Service Pocatello ID
926 PM MDT Mon Jul 24 2023

IDZ062>064-250415-
Big Hole Mountains ID-Caribou Range ID-Blackfoot Mountains ID-
926 PM MDT Mon Jul 24 2023

...Strong thunderstorms will impact portions of northeastern Caribou,
southeastern Bonneville and east central Bingham Counties through
1015 PM MDT...

At 926 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Swan Valley to 10 miles west of Alpine to
12 miles southwest of Star Valley Rest Area. Movement was northeast
at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Swan Valley, Palisades Reservoir, Wayan, Blackfoot Reservoir, Irwin,
Henry, Mill Canyon Campground, Freedom, and Grays Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4274 11153 4304 11159 4337 11173 4350 11105
      4281 11104
TIME...MOT...LOC 0326Z 244DEG 44KT 4343 11139 4310 11121 4280 11121

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

KB
Local storm report, Jul 24, 9:46 PM MDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
946 PM MDT Mon Jul 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     Tstm Wnd Dmg     Lava Hot Springs        42.62N 112.01W
07/24/2023                   Bannock            ID   Utility Company

            power outages.

&&
Local storm report, Jul 24, 9:54 PM MDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
954 PM MDT Mon Jul 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 PM     Tstm Wnd Gst     7 WSW Grace             42.54N 111.86W
07/24/2023  M49 MPH          Caribou            ID   Mesonet

            Mesonet station GRAI1 Grace.

0801 PM     Tstm Wnd Gst     1 S Michaud             42.92N 112.57W
07/24/2023  M47 MPH          Power              ID   ASOS

            ASOS station KPIH Pocatello Regional
            Airport.

0850 PM     Tstm Wnd Gst     2 S Conda               42.70N 111.52W
07/24/2023  M47 MPH          Caribou            ID   Mesonet

            Mesonet station PC360 Trail Canyon.

0840 PM     Tstm Wnd Gst     3 WNW Chesterfield      42.88N 111.93W
07/24/2023  M46 MPH          Caribou            ID   Mesonet

            Mesonet station PC364 Chesterfield
            Reservoir.

&&
Special weather statement, Jul 24, 10:12 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1012 PM MDT Mon Jul 24 2023

IDZ053-062>066-250500-
Centennial Mountains/Island Park ID-Big Hole Mountains ID-
Upper Snake River Plain ID-Teton Valley ID-Caribou Range ID-
Blackfoot Mountains ID-
1012 PM MDT Mon Jul 24 2023

...Strong thunderstorms will impact portions of Teton, north central
Caribou, southeastern Fremont, eastern Bonneville and eastern Madison
Counties through 1100 PM MDT...

At 1012 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles northeast of Drummond to near Victor
to 7 miles northwest of Freedom. Movement was northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Driggs, Swan Valley, Felt, Wayan, Palisades Reservoir, Victor,
Tetonia, Irwin, Tetonia Research Station, Green Canyon Hot Springs,
Pine Creek Pass, Alpine Airport, and eastern Grays Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building.

&&

LAT...LON 4288 11144 4339 11142 4392 11149 4413 11105
      4304 11104
TIME...MOT...LOC 0412Z 232DEG 38KT 4406 11114 4363 11107 4307 11113

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

KB

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 6:29 PM MDTSpecial Weather StatementPIHCassia, Oneida46 min
Jul 24, 7:00 PM MDTSevere Thunderstorm WarningPIHBannock, Caribou, Cassia, Franklin, Oneida, Power60 min
Jul 24, 8:00 PM MDTSpecial Weather StatementPIHBear Lake, Caribou, Franklin45 min
Jul 24, 8:01 PM MDTSpecial Weather StatementPIHBingham44 min
Jul 24, 8:13 PM MDTSpecial Weather StatementPIHBannock, Power32 min
Jul 24, 8:38 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Bonneville, Caribou52 min
Jul 24, 8:47 PM MDTSpecial Weather StatementPIHBear Lake, Franklin43 min
Jul 24, 9:19 PM MDTSpecial Weather StatementPIHBonneville, Madison, Teton56 min
Jul 24, 9:26 PM MDTSpecial Weather StatementPIHBonneville49 min
Jul 25, 2:34 PM MDTRed Flag WarningPIHBingham, Blaine, Bonneville, Butte, Clark, Custer and 9 more30 hr

Nearby

Special Weather Statements in Idaho, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.